Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 154, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 16, 2003, 6:04 PM EDT for Alamance County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2003, 6:04 PM EDT (22:04 UTC)
- Expired
- Jul 16, 2003, 6:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Alamance County, NC
The radar
The Raleigh/Durham radar (KRAX), 102 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.1 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 161 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1179 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
727 WUUS52 KRAH 162204 SVRRAH NCC001-162230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 604 PM EDT WED JUL 16 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ALAMANCE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 630 PM EDT * AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ALTAMAHAW...OR ABOUT 6 MILES NORTH OF BURLINGTON...MOVING SOUTHEAST AT 5 MPH. DIME SIZED HAIL AND WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... UNION RIDGE ELON COLLEGE GLEN RAVEN BURLINGTON A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 3628 7949 3614 7963 3596 7941 3613 7923 $$ 14
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:05 PM EDT, 3 hours 59 minutes earlier.
Area forecast discussion, Jul 16, 2:05 PM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 205 PM EDT WED JUL 16 2003 LOW LEVEL CONVERGENCE OVER REGION AND AFTERNOON HEATING WILL MAINTAIN WIDELY SCATTERED/SCATTERED CONVECTION THROUGH EARLY EVENING THEN SLOWLY DIMINISH. SURFACE COLD FRONT CURRENTLY STRETCHING FROM CHO-S OF BWG WILL CONTINUE SLOW DRIFT SEWD OVERNIGHT. BOUNDARY PROGGED TO LIE SW-NE ACROSS FORECAST AREA 12Z THU THEN REMAIN NEARLY STATIONARY THROUGH FRI. SURFACE BOUNDARY WILL HELP TO POOL LOW LEVEL MOISTURE AND ACT AS FOCUS FOR CONVECTIVE DEVELOPMENT THU AFTERNOON. NOT MUCH SUPPORT ALOFT SO EXPECT CONVECTION TO BE DIURNAL IN NATURE. WILL CONTINUE CHANCE POPS THU BUT RANGE FROM 30% NW TO NEAR 50% SE. EXPECT A BIT MORE COVERAGE FRI AS MID LAYERS COOL OFF AND LOW LEVELS REMAIN MOIST AND WARM. POTENTIAL FOR SEVERE STORMS FRI IF MODEL GUIDANCE CURRENT WITH DAMAGING DOWNBURST AND HAIL THE PRIMARY THREATS. EXTENDED... WITH SURFACE BOUNDARY IN VICINITY AND FAVORABLE UPPER LEVEL PATTERN FOR MOISTURE TRANSPORT...EXPECT TREND OF DIURNAL CONVECTION TO CONTINUE. THIS FAR OUT...DIFFICULT TO PINPOINT WHICH DAY MORE HAVE MORE COVERAGE THAN THE REST SO WILL MAINTAIN CHANCE AFTERNOON/EVENING POPS THROUGH THE EXTENDED WITH TEMPS CLOSE TO NORMAL. .RAH...NONE. WSS
Hazardous weather outlook, Jul 16, 4:02 AM EDT, 14 hours 2 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-161000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 402 AM EDT WED JUL 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. LOCALLY HEAVY DOWNPOURS ARE POSSIBLE WITH SOME OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. RA
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 5:45 PM EDT | Flash Flood Warning | RAH | Guilford | 90 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.